An updated alert from the Food and Drug Administration (FDA) is warning consumers to stop using e-cigarette or vaping products, particularly those containing tetrahydrocannabinol (or THC).
The alert follows a recent report from the Centers for Disease Control and Prevention (CDC) regarding the use of vaping products, that have been associated with more than 1000 lung injury cases and 18 confirmed deaths, a majority of which have been identified as vaping products containing THC.
The FDA strongly urges consumers, including youth and pregnant women, to discontinue use of any vaping products, especially those containing THC. Consumers should not modify or add any substances to the vaping products and should not obtain any products containing THC off the street or from other illicit or social sources. Individuals who choose to use these products should monitor for signs/symptoms of lung injury such as cough, shortness of breath, and chest pain, among others, and immediately seek medical attention for any concerns.
In their statement, the FDA reported that the Agency’s Forensic Chemistry Center is currently analyzing hundreds of samples submitted by a number of states for the presence of a broad range of chemicals, including nicotine, THC, other cannabinoids, and opioids along with cutting agents/diluents and other additives, pesticides, poisons, heavy metals and toxins. “We are leaving no stone unturned in following all potential leads regarding any particular product, constituent or compound that may be at issue,” said Acting FDA Commissioner Ned Sharpless, MD. “In that spirit, the FDA’s Office of Criminal Investigations (OCI) began parallel investigative efforts shortly after the emergence of the associated illnesses.”
The public is encouraged to report any tobacco- or vaping-related health or product issues to the FDA via the Safety Reporting Portal.
For more information visit FDA.gov.